Nebraska, 2010

Hail and Damaging Wind in Nebraska, April 13, 2010

April 13, 2010 · NWS LBF · 4 events in 2 counties and zones

A strong cold front produced a line of thunderstorms across western and north central Nebraska during the afternoon and evening hours on Tuesday, April 13, 2010. Hail, as well as a few gustnadoes, were reported along the leading edge of the thunderstorms across the southeast panhandle into southwest Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A strong cold front produced a line of thunderstorms across western and north central Nebraska during the afternoon and evening hours on Tuesday, April 13, 2010. Hail, as well as a few gustnadoes, were reported along the leading edge of the thunderstorms across the southeast panhandle into southwest Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 13, 1:10 PM MST, 1 hour 32 minutes earlier.

Area forecast discussion, Apr 13, 1:10 PM MST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
310 PM CDT TUE APR 13 2010

.UPDATE...
SEE LAST PARAGRAPH OF THE AVIATION SECTION.

&&

.PREV DISCUSSION... /ISSUED 259 PM CDT TUE APR 13 2010/

DISCUSSION...
PARTS OF THE HIGH WIND WARNING ACROSS SWRN NEBRASKA COULD BE
CANCELLED A BIT EARLIER THAN 03Z AS THE COLD FRONT AND ASSOCIATED
SEVERE THUNDERSTORMS MAY BE THROUGH THAT AREA BY AROUND 00Z. ELSEWHERE
THE HIGH WIND WARNING WILL LIKELY CONTINUE THROUGH 03Z.

LIKE THE HIGH WIND WARNING...THE WIND ADZY ACROSS NWRN ZONES MIGHT
BE CANCELLED EARLY. STRONG THUNDERSTORMS ARE UNDERWAY IN THE
PANHANDLE. FARTHER EAST...WINDS CONTINUE AT ADZY LEVELS ALONG
HIGHWAY 281. THE RUC SUGGESTED THE HIGH WINDS WOULD REMAIN ALONG
AND WEST OF HIGHWAY 183.

A SQUALL LINE IS DEVELOPING ACROSS WRN NEBRASKA AS ADVERTISED.
THIS LINE OF STORMS SHOULD MARCH EAST THIS AFTERNOON AND TONIGHT.
THE NAM12 INDICATED A DISTINCT BOW DEVELOPING AROUND 03Z ALONG
HIGHWAY 83 ACROSS NCNTL NEBRASKA. THE ASSOCIATED PRESSURE COUPLET
PRESUMABLY WOULD PRODUCE HIGH WINDS. SEVERE THUNDERSTORM WATCH 70
EXPIRES AT 00Z. DEPENDING ON THE PROGRESS OF WATCH 70...AN
ADDITIONAL WATCH MIGHT BE ISSUED THIS EVENING ALONG AND EAST OF
HIGHWAY 83.

OTHERWISE THE FCST FOR WEDNESDAY IS ON TRACK. THE COLD FRONT
SHOULD BE SOUTH AND EAST OF THE AREA WITH WEAK HIGH
PRESSURE...CLEARING SKIES AND LIGHT WINDS BUILDING INTO WESTERN
AND NORTH CENTRAL NEBRASKA. HIGH TEMPERATURES COULD EASILY RISE
INTO THE UPPER 60S TO NEAR 70. THURSDAY IS A BIT UNCERTAIN. THE
NAM AND GFS HOLD THE FRONT ACROSS SOUTHERN NEBRASKA AND PRODUCE
MOSTLY LIGHT RAIN. THE ECMWF AND GEM LIFT THE FRONT INTO NORTH
CENTRAL NEBRASKA AND PRODUCE SIGNIFICANT RAINFALL. THE OFFICIAL
FCST USES A BLEND OF GFS AND ECMWF WHICH LIFTS THE FRONT INTO
NCNTL NEBRASKA AND PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS WEDNESDAY
NIGHT AND THURSDAY ALONG AND SOUTH OF NEBRASKA HIGHWAY 2 INCLUDING
SRN HOLT COUNTY.

ALL MODELS DRIVE A LARGE AREA OF HIGH PRESSURE THROUGH THE NRN
HIGH PLAINS AND INTO THE UPPER MISSISSIPPI VALLEY FRIDAY THROUGH
TUESDAY. THIS WILL PUSH A COLD FRONT INTO THE MID SOUTH WITH DRY
CONDITIONS DEVELOPING ACROSS NEBRASKA. THE GFS MOVES THIS HIGH
OFF TO THE EAST FASTER THAN THE ECMWF AND PRODUCES RAIN ACROSS
NEBRASKA NEXT WEEKEND. THE ECMWF AND GEFS ARE SLOWER AND THEREFORE
PREFERRED KEEPING NEBRASKA DRY.

THUS GENERALLY DRY AND COOL WEATHER IS EXPECTED THROUGHOUT THE
EXTENDED FCST WITH HIGHS MOSTLY IN THE LOWER 60S.

AVIATION...
GUSTY SOUTH WINDS THIS EVENING WILL CHANGE TO WEST WINDS BEHIND A
STRONG COLD FRONT. ALONG THE COLD FRONT WILL BE THE CHANCE FOR VERY
STRONG THUNDERSTORMS...WITH LARGE HAIL. CIGS AND VSBY MAY DROP TO
MVFR OR IFR WITHIN THE THUNDERSTORMS. TIMING IS DIFFICULT FOR THE
TAFS...AND WILL BE REFINED AS THE STORMS GET CLOSER TO THE
TERMINALS. BEHIND THE COLD FRONT...WINDS WILL DIMINISH AS HIGH
PRESSURE BUILDS INTO THE REGION. SKIES WILL ALSO BE CLEARING BY
MORNING.

MORE PARTS ARE ON ORDER FOR THE KLBF VSBY SENSOR. ESTIMATED RETURN
TO SERVICE IS UNCERTAIN.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...HIGH WIND WARNING UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR
NEZ005-006-008-009-024>027-036>038-057>059-069>071.

SEVERE THUNDERSTORM WATCH UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING
FOR NEZ004-005-022>025-035>037-056>059-069>071-094.

WIND ADVISORY UNTIL 4 PM MDT THIS AFTERNOON FOR NEZ004-022-023-
035-056-094.

WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR NEZ007-010-028-
029.

&&

SHORT TERM/EXTENDED...CDC
AVIATION...MASEK
Hazardous weather outlook, Apr 13, 11:59 AM MST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
159 PM CDT TUE APR 13 2010

NEZ004>010-022>029-035>038-056>059-069>071-094-141900-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
159 PM CDT TUE APR 13 2010 /1259 PM MDT TUE APR 13 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

STRONG SOUTHERLY WINDS OF 30 TO 45 MPH...WITH GUSTS FROM 50 TO 60
MPH LIKELY THROUGH EARLY THIS EVENING ACROSS ALL OF WESTERN AND
NORTH CENTRAL NEBRASKA. A HIGH WIND WARNING OR A WIND ADVISORY IS
IN EFFECT FOR WESTERN AND NORTH CENTRAL NEBRASKA.

THROUGH THE EVENING HOURS...AN APPROACHING COLD FRONT HAS
TRIGGERED A LINE OF STRONG TO SEVERE THUNDERSTORMS ACROSS THE
EASTERN NEBRASKA PANHANDLE. THIS LINE IS EXPECTED TO MOVE EAST
THIS EVENING. SOME STORMS ALONG THE LINE MAY REACH SEVERE LIMITS
WITH LARGE HAIL AND DAMAGING WIND GUSTS. IN ADDITION TO HAIL AND
WINDS...HEAVY RAIN IS POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE THURSDAY AND THURSDAY NIGHT ACROSS
SOUTHERN PORTIONS OF THE OUTLOOK AREA. AT THIS TIME...NO SEVERE
THUNDERSTORMS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

In the hours before

Local storm report, Apr 13, 1:39 PM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
339 PM CDT TUE APR 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     NON-TSTM WND GST VALENTINE               42.87N 100.55W
04/13/2010  M60.00 MPH       CHERRY             NE   ASOS

&&

CDC
Local storm report, Apr 13, 1:58 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
358 PM CDT TUE APR 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     NON-TSTM WND GST VALENTINE               42.87N 100.55W
04/13/2010  E61 MPH          CHERRY             NE   ASOS

&&

CDC
Local storm report, Apr 13, 2:00 PM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
400 PM CDT TUE APR 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     NON-TSTM WND GST VALENTINE               42.87N 100.55W
04/13/2010  M60.00 MPH       CHERRY             NE   ASOS

&&

CDC
Local storm report, Apr 13, 2:01 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
401 PM CDT TUE APR 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     NON-TSTM WND GST IMPERIAL                40.52N 101.64W
04/13/2010  M61 MPH          CHASE              NE   ASOS

&&

CDC
Local storm report, Apr 13, 2:05 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
405 PM CDT TUE APR 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     NON-TSTM WND GST THEDFORD                41.98N 100.57W
04/13/2010  M41 MPH          THOMAS             NE   AWOS

            SUSTAINED 1 HOUR WIND SPEED

&&

CDC
Special weather statement, Apr 13, 2:21 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
421 PM CDT TUE APR 13 2010

NEZ022-132145-
GARDEN NE-
321 PM MDT TUE APR 13 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GARDEN COUNTY UNTIL 345
PM MDT...

AT 317 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF LODGEPOLE...OR 10 MILES
NORTH OF CHAPPELL...MOVING NORTH AT 55 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OSHKOSH...
  INTERSECTION OF HIGHWAY 27 AND 9 MILE ROAD...
  DOGTOWN FLATS...
  CRESCENT LAKE NWR...
  HIGHWAY 26 MILE MARKER 100...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

JACOBS

The radar

The North Platte radar (KLNX), 182 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Deuel

When
April 13, 2:42 PM MST
Where
Deuel County, 2.19 mi ESE of Chappell
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.090, -102.430

Penny size hail covered the ground 2 miles east of Chappell.

Hail, Deuel

When
April 13, 2:42 PM MST
Where
Deuel County, 0.69 mi S of Chappell
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.090, -102.470

Nickel size hail was reported by a trained spotter in Chappell at 242 pm MST.

Hail, Perkins

When
April 13, 4:25 PM MST
Where
Perkins County, Venango
Measured
1 in hail
Reported by
Public
Coordinates
40.770, -102.030

Thunderstorm Wind, Perkins

When
April 13, 4:46 PM MST
Where
Perkins County, 5 mi N of Grant to 2.75 mi S of Grant
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
NWS Employee
Coordinates
40.922, -101.720

Two gustnadoes were spotted in gust front winds. One of the gustnadoes, 2.75 miles south of Grant, damaged a center pivot irrigation system as it passed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215815, 215818, 215816, 218751.